×

zbMATH — the first resource for mathematics

Degree theory of BMO. I: Compact manifolds without boundaries. (English) Zbl 0852.58010
The authors consider the degree theory for mappings \(u\) from a compact smooth manifold \(X\) to a connected compact smooth manifold \(Y\) of the same dimension. The notion of degree can be extended to continuous maps from \(X\) to \(Y\) because if \(u,v \in C^1 (X,Y)\) are close in the \(C^0\) topology then they have the same degree. For a \(C^1\)-map there is an integral formula for the degree. The integral formulas suggest the possibility of extending degree theory to another class of maps which need not be continuous namely maps in appropriate Sobolev spaces. This was done by several authors and the list of references is given in the paper. Among them, L. Boutet de Monvel and O. Gabber introduced a degree for maps \(u \in H^{1/2} (S^1, S^1)\) and made an observation that this notion makes sense for maps in the class VMO (vanishing mean oscillation): the closure of the set of smooth maps in the BMO (bounded mean oscillation) topology. Namely, if \(u \in \text{VMO} (S^1, S^1)\) and \(\overline u_\varepsilon (\theta) = {1 \over 2 \varepsilon} \int^{\theta + \varepsilon}_{\theta - \varepsilon} u(s) ds\) then \(|\overline u_\varepsilon (\theta) |\to 1\) uniformly in \(\theta\), in spite of the fact that \(u\) need not be continuous. Then, for \(\varepsilon\) small, \[ u_\varepsilon (\theta) = {\overline u_\varepsilon (\theta) \over \bigl |\overline u_\varepsilon (\theta) \bigr |} \] has a well defined degree which is independent of \(\varepsilon\). In the paper under review, the authors develop this concept for maps between \(n\)-dimensional manifolds \(X,Y\) and establish its basic properties. The degree is defined via approximation, in the BMO topology. The content of the paper is as follows:
In Section I.1 they recall the notion of BMO and VMO maps on Euclidean spaces and describe its extension to maps between manifolds. The next section takes up various examples of BMO and VMO maps. The degree for VMO maps is defined in Section I.3 and its standard properties are described in the next section. In Section I.5 the authors consider a natural question concerning maps from \(X\) to \(Y\) not necessarily of the same dimension. The last section deals with the question of the possibility of lifting a map \(u \in \text{BMO} (X, S^1)\) to \(\text{BMO} (X, \mathbb{R})\). The proofs of many technical statements are given in Appendix A. The proofs of results of Section I.6 are technical and use the John-Nirenberg inequality, various forms of which are presented in Appendix B. The authors announce that Part II of this paper will consider the degree theory for VMO maps on manifolds with boundary.
Reviewer: W.Mozgawa (Lublin)

MSC:
58C35 Integration on manifolds; measures on manifolds
58C25 Differentiable maps on manifolds
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
58D15 Manifolds of mappings
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] R.A. Adams.Sobolev spaces. Academic Press, 1975. · Zbl 0314.46030
[2] F. Bethuel.The approximation problem for Sobolev maps between two manifolds. Acta Math.,167 (1991), 153–206. · Zbl 0756.46017 · doi:10.1007/BF02392449
[3] F. Bethuel.Approximation in trace spaces defined between manifolds, Nonlinear Analysis, T.M.A.24 (1995), 121–130. · Zbl 0824.58011 · doi:10.1016/0362-546X(93)E0025-X
[4] F. Bethuel, H. Brezis and F. Hélein.Ginzburg-Landau Vortices. Birkhäuser, 1994.
[5] F. Bethuel and X. Zheng.Density of smooth functions between two manifolds in Sobolev spaces. J. Funct. Anal.,80 (1988), 60–75. · Zbl 0657.46027 · doi:10.1016/0022-1236(88)90065-1
[6] A. Boutet de Monvel-Berthier, V. Georgescu and R. Purice.A boundary value problem related to the Ginzburg-Landau model. Comm. Math. Phys.,142 (1991), 1–23. · Zbl 0742.35045 · doi:10.1007/BF02099170
[7] H. Brezis.Lectures on the Ginzburg-Landau Vortices. Scuola Normale Superiore, Pisa, 1995.
[8] H. Brezis.Large harmonic maps in two dimensions in Nonlinear Variational Problems, A. Marino et al. ed., Pitman, 1985.
[9] H. Brezis and J. M. Coron.Large solutions for harmonic maps in two dimensions. Comm. Math. Phys.,92 (1983), 203–215. · Zbl 0532.58006 · doi:10.1007/BF01210846
[10] R. R. Coifman and Y. Meyer.Une généralisation du théorème de Calderón sur l’intégrale de Cauchy in Fourier Analysis, Proc. Sem. at El Escorial, Asoc. Mat. Española, Madrid, 1980, 88–116.
[11] H. A. De Kleine and J. E. Girolo.A degree theory for almost continuous maps. Fund. Math.,101 (1978), 39–52. · Zbl 0404.54008
[12] F. Demengel. Une Caractérisation des applications deW 1,p (B N ,S 1 )qui peuvent être approchées par des fonctions régulières. C.R.A.S.,30 (1990), 553–557.
[13] M. P. do Carmo.Riemannian geometry. Birkhäuser, 1992. · Zbl 0752.53001
[14] R. G. Douglas.Banach Algebra Techniques in Operator Theory. Acad. Press, 1972. · Zbl 0247.47001
[15] M. J. Esteban and S. Müller.Sobolev maps with integer degree and applications to Skyrme’s problem. Proc. Roy. Soc. London,436 A, 1992, 197–201. · Zbl 0757.49010
[16] M. Giaquinta, G. Modica and J. Soucek.Remarks on the degree theory. J. Funct. Anal.,125 (1994), 172–200. · Zbl 0822.55003 · doi:10.1006/jfan.1994.1121
[17] O. H. Hamilton.Fixed points for certain noncontinuous transformations. Proc. Amer. Math. Soc.,8 (1957), 750–756. · Zbl 0086.37101 · doi:10.1090/S0002-9939-1957-0087095-7
[18] F. John and L. Nirenberg.On functions of bounded mean oscillation. Comm. Pure Appl. Math.,14 (1961), 415–426. · Zbl 0102.04302 · doi:10.1002/cpa.3160140317
[19] J. Nash.Generalized Brouwer theorem, Research Problems. Bull. Amer. Math. Soc.,62 (1956), 76. · doi:10.1090/S0002-9904-1956-09993-8
[20] L. Nirenberg.Topics in Nonlinear Functional Analysis. Courant Institute Lecture Notes, 1974. · Zbl 0286.47037
[21] H. M. Reimann.Functions of bounded mean oscillation and quasi-conformal mappings. Comm. Math. Helv.,49 (1974), 260–276. · Zbl 0289.30027 · doi:10.1007/BF02566734
[22] D. Sarason.Functions of vanishing mean oscillation. Trans. Amer. Math. Soc.,207 (1975), 391–405. · Zbl 0319.42006 · doi:10.1090/S0002-9947-1975-0377518-3
[23] R. Schoen and K. Uhlenbeck.Boundary regularity and the Dirichlet problem for harmonic maps. J. Diff. Geom.,18 (1983), 253–268. · Zbl 0547.58020
[24] J. Stallings.Fixed point theorems for connectivity maps. Fund. Math.,47 (1959), 249–263. · Zbl 0114.39102
[25] D. Stegenga.Bounded Toeplitz operators on H 1 and applications of the duality between H 1 and the functions of bounded mean oscillations. Amer. J. Math.,98 (1976), 573–589. · Zbl 0335.47018 · doi:10.2307/2373807
[26] E. Stein.Harmonic Analysis. Princeton University Press, 1993. · Zbl 0821.42001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.